Tuesday February 14, 2006
What are LASA drugs
Many studies have shown so far that errors in administration of drugs remain high and actually twice in ICUs. In this regard, its important to know the term LASA medications. LASA are "look-alike sound-alike" medications and are responsible for 12.5 percent of the medication errors reported to the FDA. Other factors making it worse include illegible handwriting, look alike packaging, unclear verbal directions, similar pronunciation etc etc. We all went through the experiences of confusion between dopamine and dobutamine, phenylephrine and norepinehrine, heparin and hespan, primacor and primaxin, diflucan and diprivan and so on. Institutions are taking initiatives like computer based drug entry, verbal read backs, automated alerts, advise to prescribers to write both the brand and generic name on problematic drugs or to include the intended purpose of the medication. Make sure your institution is working on this issue as JCAHO has now made LASA drugs part of its National Patient Safety Goals and institutions are expected to prepare organisational list of LASA drugs.
Click here to read position paper on critical care pharmacy services from Society of Critical Care Medicine and American College of Clinical Pharmacy Task Force on Critical Care Pharmacy Services.
Related previous Pearls:
1. ICU satellite pharmacy
2. Preventing intra-venous (IV) drip errors
3. "Five Rights"
Preventable adverse drug events in hospitalized patients: A comparative study of intensive care and general care units Critical Care Medicine. 25(8):1289-1297, August 1997.